Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 63, NWS Las Vegas, NV

October 17, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 17, 2010, 3:28 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2010, 3:28 PM MST (22:28 UTC)
Expired
Oct 17, 2010, 5:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WGUS55 KVEF 172228
FFWVEF
AZC015-180030-
/O.NEW.KVEF.FF.W.0063.101017T2228Z-101018T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM MST SUN OCT 17 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 530 PM MST

* AT 322 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM JUST EAST OF SOUTH COVE. VERY 
  HEAVY RAIN HAD FALLEN ON THE HILLS...AND THE WATER WILL RAPIDLY 
  DRAIN DOWN INTO SOUTH COVE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH COVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3601 11411 3601 11417 3603 11417 3604 11413
      3611 11412 3619 11406 3619 11395

$$

MORGAN
3 follow-up statements
650 
WGUS75 KVEF 172311
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM MST SUN OCT 17 2010

AZC015-180030-
/O.CON.KVEF.FF.W.0063.000000T0000Z-101018T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
411 PM MST SUN OCT 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 404 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR SOUTH COVE. 
ALTHOUGH THE HEAVY RAIN IS LIKELY TO END BY 330 PM...WATER WILL 
CONTINUE TO DRAIN OUT OF THE HILLS FOR SOME TIME...SO THE FLASH 
FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH COVE.

LAT...LON 3601 11411 3601 11417 3603 11417 3604 11413
      3611 11412 3619 11406 3619 11395

$$

MORGAN
732 
WGUS75 KVEF 172333
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM MST SUN OCT 17 2010

AZC015-180030-
/O.CON.KVEF.FF.W.0063.000000T0000Z-101018T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
433 PM MST SUN OCT 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 423 PM MST...HEAVY RAIN HAD ENDED IN THE SOUTH COVE AREA. 
HOWEVER...WATER WAS LIKELY STILL DRAINING OUT OF THE HILLS JUST EAST 
OF THE LAKE...SO THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 
PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH COVE.

LAT...LON 3601 11411 3601 11417 3603 11417 3604 11413
      3611 11412 3619 11406 3619 11395

$$

MORGAN
610 
WGUS75 KVEF 180028
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM MST SUN OCT 17 2010

AZC015-180032-
/O.EXP.KVEF.FF.W.0063.000000T0000Z-101018T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
528 PM MST SUN OCT 17 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR CENTRAL
MOHAVE COUNTY...

THE AREA NEAR THE EXTREME EASTERN ARM OF LAKE MEAD AROUND SOUTH COVE 
DID NOT EXPERIENCE ANY SIGNIFICANT IMPACTS FROM THE HEAVY RAIN THAT 
OCCURRED BETWEEN 3 PM AND 4 PM THIS AFTERNOON. THE NATIONAL PARK 
SERVICE REPORTED THAT NO ROADS WERE WASHED OUT AND ANY RUNOFF THAT 
DID OCCUR REMAINED IN WASHES AND NORMAL DRAINAGE AREAS. THERE WILL 
BE SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE EASTERN ARM OF 
LAKE MEAD THROUGH THIS EVENING BUT THERE IS NO IMMEDIATE THREAT OF 
ADDITIONAL FLOODING. THEREFORE...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE ON SCHEDULE.

LAT...LON 3601 11411 3601 11417 3603 11417 3604 11413
      3611 11412 3619 11406 3619 11395

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:47 PM MST, 41 minutes earlier.

Area forecast discussion, Oct 17, 2:47 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PDT SUN OCT 17 2010

.SYNOPSIS...SKIES WILL BE PARTLY TO MOSTLY CLOUDY THROUGH THE MIDDLE
OF THE WEEK WITH A POSSIBILITY OF RAIN SHOWERS AND THUNDERSTORMS
OVER MUCH OF THE AREA. SNOW SHOWERS WILL BE CONFINED TO THE HIGHEST
ELEVATIONS OF THE SIERRA AND SPRING MOUNTAINS WHERE ONLY A FEW
INCHES OF ACCUMULATION ARE EXPECTED. TEMPERATURES WILL BE NEAR
NORMAL THROUGH TUESDAY BEFORE COOLING TO BELOW NORMAL WEDNESDAY.
LOOKING AHEAD...ANOTHER STORM SYSTEM IS POSSIBLE FOR NEXT WEEKEND.
&&

.SHORT TERM...THE LOW PRESSURE SYSTEM THAT HAS BEEN ANTICIPATED FOR
SEVERAL DAYS IS COMING TOGETHER NICELY AND IS LOOKING RATHER
IMPRESSIVE ON SATELLITE. RADAR AND LIGHTNING DETECTION INDICATES
THAT SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY FORMED OVER
PORTIONS OF MOHAVE...CLARK...LINCOLN AND CENTRAL NYE COUNTIES THIS
AFTERNOON...IN AN AREA THAT LIES IN THE DIFFLUENT REGION OF AN 85 KT
JET THAT IS ASSOCIATED WITH THE LOW. BASED ON WATER VAPOR IMAGERY...
THE CENTER OF THE LOW APPEARED TO BE LOCATED ABOUT 125 MILES WEST OF
SAN FRANCISCO AND IS PROGGED TO SLIDE SOUTH TO NEAR POINT CONCEPTION
AROUND MID DAY MONDAY. IT CONTINUES TO DIG SOUTHWARD MONDAY NIGHT
AND FINALLY BOTTOMING OUT AROUND MID DAY TUESDAY NEAR THE WEST COAST
OF NORTHERN BAJA. FROM THERE...IT MOVES ACROSS NORTHERN BAJA AND
BEGINS TO LIFT TO THE NORTHEAST LATE TUESDAY INTO EARLY WEDNESDAY
BRINGING IT CLOSER TO THE FORECAST AREA ONCE AGAIN. TIMING AND
ACTUAL TRACK ARE SUBJECT TO CHANGE.

SINCE THE LOW STAYS WEST AND SOUTH OF THE AREA...SOUTHERLY FLOW
SHOULD KEEP SNOW LEVELS NEAR THE HIGHEST ELEVATIONS ABOVE 9 OR 10000
FEET THROUGH AT LEAST THE SHORT TERM. THEREFORE...NO WINTER WEATHER
PRODUCTS ARE ANTICIPATED AS THIS STORM IS EXPECTED TO BE MAINLY A
RAIN MAKER. RAIN AMOUNTS IN GENERAL COULD REACH .50 INCHES TO AN
INCH THROUGH WEDNESDAY MORNING WITH LOCALIZED HIGHER AMOUNTS.
HOWEVER...MODEL FORECASTS OF THE LOCATIONS FOR THE HEAVIEST RAIN
AMOUNTS HAS VARIED FROM RUN TO RUN AND WILL BE HARD TO PIN DOWN. NO
SIGNIFICANT WIND IS EXPECTED THROUGH THE SHORT TERM BUT ANYTIME
THUNDERSTORMS FORM THERE IS A POTENTIAL FOR BRIEF...STRONG WIND
GUSTS. ABUNDANT MID AND HIGH LEVEL MOISTURE WILL KEEP SKIES MOSTLY
CLOUDY OVER THE NEXT COUPLE OF DAYS ALTHOUGH THERE COULD BE BREAKS
IN THE SKY COVER AT TIMES. THE SOUTHERLY FLOW...AMOUNT OF CLOUD
COVER AND SHOWER ACTIVITY WILL ALL HAVE AN IMPACT ON THE TEMPERATURE
FORECAST. OFFICIALLY...DAYTIME HIGHS SHOULD BE RIGHT AROUND NORMAL
THROUGH TUESDAY.
&&

.LONG TERM...MODEL SOLUTIONS BEGIN TO DEVIATE WEDNESDAY AND BEYOND.
THE ECMWF AND GEM BRING ANOTHER STRONG LOW TO THE WEST COAST NEARLY
ON THE TAIL END OF THE CURRENT ONE LATE IN THE WEEK WITH LITTLE TO
NO BREAK IN SHOWER ACTIVITY BETWEEN SYSTEMS. THEIR RESPECTIVE
SOLUTIONS DEVIATE SIGNIFICANTLY AS THE LOW REACHES THE COAST
HOWEVER. THE GFS BRINGS A WEAKER NEGATIVELY TILTED OPEN WAVE ACROSS
THE AREA LATE FRIDAY AND THIS SOLUTION MERGES WITH THE EC SOLUTION
NEXT WEEKEND. TEMPERATURES LOOK LIKE THEY WILL BE BELOW NORMAL FROM
WEDNESDAY ON. MORE DETAILS TO COME.
&&

.AVIATION...FOR MCCARRAN...IN THE SHORT TERM...WINDS WILL BE
INFLUENCED BY LOCAL THUNDERSTORM ACTIVITY AND ASSOCIATED OUTFLOW.
THUNDERSTORMS WILL IMPACT ALL APPROACHES INTO MCCARRAN THROUGH EARLY
EVENING WITH SHOWERS AND THUNDERSTORMS POSSIBLE OVERNIGHT AND INTO
MONDAY. CIGS FROM 10-12K FT INITIALLY LOWERING THROUGH THE NIGHT TO
AROUND 8K FT. ALSO...LOWER CIGS IN RAIN AREAS. THIS SYSTEM WILL STAY
CLOSE ENOUGH TO SOUTHERN NEVADA TO CONTINUE THE POSSIBILITY OF SHRA
OR TSRA AT OR NEAR THE AIRPORT AND IN THE APPROACH CORRIDORS THROUGH
THURSDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY BE UNDER 10 KTS AND FROM THE SOUTH
BUT ERRATIC AND GUSTY IN AND NEAR SHOWERS AND THUNDERSTORMS. BKN-OVC
CIGS AOA 10K FEET BUT LOWER IN SHRA OR TSRA AREAS. MOUNTAIN
OBSCURATIONS ARE EXPECTED AT TIMES ESPECIALLY IN THE EASTERN SIERRA
WHERE CIGS AROUND 5K FT ARE POSSIBLE THIS EVENING AND MONDAY. SHRA
AND TSRA WILL BE POSSIBLE ACROSS THE AREA THROUGH THURSDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 17, 4:43 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
443 AM PDT SUN OCT 17 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
443 AM PDT SUN OCT 17 2010 /443 AM MST SUN OCT 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE TO THE CENTRAL
CALIFORNIA COAST TODAY BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. THE BEST CHANCE OF
PRECIPITATION WILL BE OVER THE SIERRA WHERE SOME SNOW ACCUMULATION
IS POSSIBLE AT THE HIGHEST ELEVATIONS. SOME STORMS COULD PRODUCE
BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM WILL LINGER JUST TO OUR SOUTH KEEPING A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA THROUGH
WEDNESDAY AND POSSIBLY EVEN THROUGH THURSDAY. THERE IS POTENTIAL
FOR LOCALLY MODERATE TO HEAVY RAIN MONDAY THROUGH WEDNESDAY BUT
IT IS DIFFICULT AT THIS TIME TO PREDICT EXACTLY WHERE THAT MAY
OCCUR. THE LOW WILL FINALLY MOVE EAST OF THE AREA BY THE END OF
THE WEEK WITH DRIER CONDITIONS DEVELOPING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 6:27 PM MSTAreal Flood AdvisoryVEF48 min
Oct 17, 12:19 PM MSTAreal Flood AdvisoryVEF86 min
Oct 17, 1:44 PM MSTAreal Flood AdvisoryVEF61 min
Oct 17, 2:01 PM MSTAreal Flood AdvisoryVEF119 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.